Virginia, 2009Damaging Winds in Virginia, June 17, 2009
June 17, 2009 · NWS MRX · 6 events in 3 counties and zones
Thunderstorm complex tracked along a boundary during the afternoon and evening hours. Most of the storm reports were for thunderstorm wind damage, but a few hail occurrences were also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm complex tracked along a boundary during the afternoon and evening hours. Most of the storm reports were for thunderstorm wind damage, but a few hail occurrences were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 2:27 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 17, 2:27 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT WED JUN 17 2009
.DISCUSSION...LATEST SURFACE ANALYSIS STILL SHOWS A STATIONARY
BOUNDARY ACROSS NORTHEAST TENNESSEE INTO SOUTHEAST KENTUCKY. THIS
BOUNDARY WILL REMAIN ACROSS THE AREA THROUGH THIS EVENING. A SERIES
OF SHORT WAVES MOVING SOUTHEAST ACROSS LOWER OHIO VALLEY AND TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATE TODAY AND TONIGHT. SOUNDINGS
SHOW AIRMASS VERY UNSTABLE AND MOIST WITH HIGH CAPES AND HIGH PWS
VALUES. SCATTERED TO BROKEN CONVECTION SHOULD CONTINUE THE NEXT
SEVERAL HOURS AND PRODUCE TORRENTIAL RAINS WITH THE BOUNDARY ACTING
AS A FOCUS FOR TRAINING. FLOOD WATCH TO CONTINUE THROUGH MOST OF
THE EVENING WITH FOR THE NORTHERN HALF OF THE AREA. THINK ACTIVITY
LATER TONIGHT WILL STAY ALONG THE OHIO RIVER.
THURSDAY RIDGE BEGINS TO STRENGTHEN ACROSS SW HALF OF FORECAST
AREA BUT SHORT WAVES MOVING AROUND RIDGE WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS MAINLY NE TN AND SW VA NORTH OF
INTERSTATE 40. DAMAGING WINDS AND LARGE HAIL POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS AS AFTERNOON HEATING PRODUCES A
UNSTABLE ATMOSPHERE ONCE AGAIN. HIGHS EXPECTED TO REACH THE LOWER
TO MID 90S SW AND UPPER 80S NE. RIDGE STRENGTHENS MORE FRIDAY AND
HAVE KEPT FRIDAY DRY FOR NOW. SATURDAY TROUGH MOVES INTO EASTERN
GREAT LAKES AND UPPER OHIO VALLEY BRINGING COLD FRONT INTO FORECAST
AREA WITH CHANCE OF SHOWERS AND THUNDERSTORMS. UPPER RIDGE GETS
PUSHED TO THE SOUTH AND SOUTHWEST. THE FRONT IS EXPECTED TO MOVE
FAR ENOUGH SOUTH AND WEST FOR CONDITIONS TO IMPROVE AND EXPECT
MAINLY DIURNAL AFTERNOON AND EVENING THUNDERSTORMS CONCENTRATED IN
THE HIGHER ELEVATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 95 71 96 71 / 40 20 10 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 92 71 94 71 / 50 20 10 10 10
OAK RIDGE, TN 68 93 70 94 71 / 50 20 10 10 20
TRI CITIES AIRPORT, TN 63 88 65 92 65 / 50 30 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TDHazardous weather outlook, Jun 17, 9:53 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 AM EDT WED JUN 17 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1053 AM EDT WED JUN 17 2009 /953 AM CDT WED JUN 17 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...FLASH FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR SOUTHWEST
VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE...
...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING...
THUNDERSTORMS WILL REDEVELOP ACROSS ALL OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. AIRMASS WILL BE QUITE UNSTABLE AND MOIST PRODUCING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED
WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW
LYING AREAS...AND MUD SLIDES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
DH
In the hours before
Local storm report, Jun 17, 1:50 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 2 SE ROGERSVILLE 36.39N 82.98W
06/17/2009 HAWKINS TN LAW ENFORCEMENT
ONE TREE DOWN ON MCKINNEY CHAPEL ROAD. REPORTED BY
DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 1:54 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG DANDRIDGE 36.02N 83.42W
06/17/2009 JEFFERSON TN LAW ENFORCEMENT
TWO TREES DOWN IN DANDRIDGE. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 2:04 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
06/17/2009 KNOX TN LAW ENFORCEMENT
SEVERAL TREES AND TRAFFIC LIGHTS DOWN IN KNOXVILLE.
REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 2:19 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG JONESBOROUGH 36.29N 82.48W
06/17/2009 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 3:23 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
06/17/2009 UNION TN LAW ENFORCEMENT
FOUR TREES AND MANY POWERLINES DOWN COUNTYWIDE. REPORTED
BY DISPATCH.
&&
FERRELLLocal storm report, Jun 17, 3:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM HAIL 10 ENE TAZEWELL 36.51N 83.41W
06/17/2009 E0.75 INCH CLAIBORNE TN EMERGENCY MNGR
PENNY SIZE HAIL
0506 AM TSTM WND DMG 10 ENE TAZEWELL 36.51N 83.41W
06/17/2009 CLAIBORNE TN EMERGENCY MNGR
SEVERAL TREES DOWN
0515 AM TSTM WND DMG 3 SE TAZEWELL 36.43N 83.54W
06/17/2009 CLAIBORNE TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY THE CLAIBORNE
COUNTY HIGHWAY DEPARTMENT.
0525 AM TSTM WND DMG 8 SW SNEEDVILLE 36.46N 83.31W
06/17/2009 HANCOCK TN DEPT OF HIGHWAYS
A FEW TREES DOWN ACROSS THE SOUTHERN PORTIONS OF THE
COUNTY. REPORTED BY THE HANCOCK COUNTY HIGHWAY
DEPARTMENT.
0530 AM TSTM WND DMG 6 SSW SNEEDVILLE 36.46N 83.25W
06/17/2009 HANCOCK TN DEPT OF HIGHWAYS
A FEW TREES DOWN ACROSS THE SOUTHERN SECTIONS OF THE
COUNTY. REPORTED BY HANCOCK COUNTY HIGHWAY DEPARTMENT.
0625 AM TSTM WND DMG MOSHEIM 36.19N 82.96W
06/17/2009 GREENE TN LAW ENFORCEMENT
TREES DOWN ON A DAYCARE
0655 AM TSTM WND DMG 2 SW WHITE PINE 36.08N 83.32W
06/17/2009 JEFFERSON TN NWS EMPLOYEE
1 TREE DOWN
0700 AM TSTM WND DMG 1 E WHITE PINE 36.10N 83.28W
06/17/2009 JEFFERSON TN LAW ENFORCEMENT
ONE TREE DOWN NEAR WHITE PINE. REPORTED BY DISPATCH.
0704 AM TSTM WND DMG NEWPORT 35.96N 83.19W
06/17/2009 COCKE TN LAW ENFORCEMENT
LARGE LIMB DOWN
0720 AM TSTM WND DMG 3 SSE NEWPORT 35.92N 83.17W
06/17/2009 COCKE TN NWS EMPLOYEE
1 TREE DOWN ON SHOULDER OF I-40.
0735 AM TSTM WND DMG 5 SE NEWPORT 35.91N 83.13W
06/17/2009 COCKE TN LAW ENFORCEMENT
A FEW TREES DOWN ACROSS SOUTHEASTERN COCKE COUNTY
0830 AM FLASH FLOOD GREENEVILLE 36.17N 82.82W
06/17/2009 GREENE TN AMATEUR RADIO
FLOODING ALL OVER SOUTHERN HALF OF COUNTY AND IN
GREENEVILLE.
&&
FERRELLThunderstorm Wind, Russell
- When
- June 17, 4:10 PM EST to 4:20 PM EST
- Where
- Russell County, 0.69 mi N of Gardner
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.040, -81.950
Highway department officials reported several trees downed by thunderstorm winds northeast of Honaker.
Thunderstorm Wind, Wise
- When
- June 17, 4:40 PM EST to 4:42 PM EST
- Where
- Wise County, Vicco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -82.420
Law enforcement officials reported one tree downed by thunderstorm winds east of Coeburn.
Thunderstorm Wind, Russell
- When
- June 17, 4:49 PM EST to 4:55 PM EST
- Where
- Russell County, 0.55 mi W of Slabtown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -82.110
Law enforcement officials reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Russell
- When
- June 17, 5:25 PM EST to 5:35 PM EST
- Where
- Russell County, 0.88 mi SW of Banners Corner
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.860, -82.310
Law enforcement officials reported a few trees downed by thunderstorm winds southwest of Castlewood.
Thunderstorm Wind, Russell
- When
- June 17, 6:00 PM EST to 6:10 PM EST
- Where
- Russell County, 1.38 mi S of Carterton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -82.230
Law enforcement officials reported a few trees downed by thunderstorm winds east of Castlewood.
Thunderstorm Wind, Washington
- When
- June 17, 7:25 PM EST to 7:30 PM EST
- Where
- Washington County, 1.66 mi E of Hayters Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -81.890
Law enforcement officials reported two trees downed by thunderstorm winds northeast of Lindell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174036, 174038, 174040, 174041, 174043, 174044.